California, 2014

High Wind in California, December 21 to 22, 2014

December 21 to 22, 2014 · NWS LOX · 5 events in 5 counties and zones

A strong north to northeast surface pressure gradient generated gusty north to northeast winds across sections of Southern California. Wind gusts up to 80 MPH were reported in the local mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong north to northeast surface pressure gradient generated gusty north to northeast winds across sections of Southern California. Wind gusts up to 80 MPH were reported in the local mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 21, 9:40 AM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 21, 9:40 AM PST, 2 hours 16 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
940 AM PST SUN DEC 21 2014

.SYNOPSIS...
SKIES WILL BE PARTLY TO MOSTLY CLOUDY TODAY. A FEW SHOWERS ARE
POSSIBLE ON NORTHERN MOUNTAIN SLOPES. HIGH PRESSURE ALOFT WILL BRING
WARMER AND DRY CONDITIONS TO SOUTHERN CALIFORNIA MONDAY THROUGH
WEDNESDAY. GUSTY NORTHWEST TO NORTH WINDS WILL AFFECT PARTS OF THE
REGION THROUGH TONIGHT...THEN NORTHEAST WINDS WILL AFFECT VENTURA
AND LOS ANGELES COUNTIES MONDAY NIGHT THROUGH TUESDAY. COOLER
CONDITIONS ARE EXPECTED FOR CHRISTMAS DAY INTO NEXT WEEKEND.

&&

.UPDATE...ADJUSTED CLOUD COVER AND TEMPERATURES FOR TODAY. STRONG
NORTHERLY FLOW ALOFT STREAMING HIGH CLOUDS AND GENERATING A
SIGNIFICANT MOUNTAIN WAVE AND ADDITIONAL CLOUD COVER FOR VENTURA AND
LOS ANGELES COUNTIES. THIS WILL LIMIT TEMPERATURES FROM REACHING
THEIR POTENTIAL PEAK IF UNDER FULL SUNSHINE ON THIS SHORTEST DAY OF
THE YEAR AND BEGINNING OF WINTER. NORTH WINDS REMAIN GUSTY THROUGH
THE MOUNTAINS WITH GUSTS 50-55 MPH AT WHITAKER PEAK AND SANDBERG.
WINDS HAVE LET UP IN OTHER AREAS BUT EXPECT GUSTY CONDITIONS TO
REDEVELOP THIS EVENING AND INTO THE NIGHT. NORTHERLY GRADIENTS
REMAIN ROBUST INTO MONDAY MORNING WITH LAX-SFO AT -7.7 MB...THEN
NORTHEASTERLY GRADIENTS START TO INCREASE TOMORROW AS WELL.
ANTICIPATE MOST AREAS WILL DROP WIND ADVISORIES MONDAY MORNING BUT
ADDITIONAL ADVISORIES FOR NORTHEAST WINDS WILL BE HOISTED FOR MONDAY
NIGHT AND TUESDAY. STILL SEEING A FEW TIPS OF THE RAIN BUCKET ACROSS
THE NORTHERN MOUNTAINS AND THIS SHOULD CONTINUE THROUGH THE DAY.
ALSO HAVE PATCHY DENSE FOG IN THE SALINAS RIVER VALLEY WHICH SHOULD
RETURN AGAIN TONIGHT.

THE NORTHERLY JET STREAM SHIFTS EASTWARD ON MONDAY AND MODEL DATA
SHOWS LESS CLOUD COVER...EXCEPT FOR SOME LINGERING UPSLOPE ON THE
NORTH SLOPES OF THE MOUNTAINS. WITH LESS CLOUD COVER AND DOWNSLOPE
WINDS TOMORROW...TEMPERATURES WILL BE 6-10 DEGREES WARMER ON MONDAY.

***FROM PREVIOUS DISCUSSION***

OFFSHORE W-E GRADIENTS WILL INCREASE MON NIGHT/TUE...AND THE LATEST
MODELS...WITH A TROUGH IN THE ROCKIES NOW DIGGING A BIT FARTHER
WESTWARD...SHOW MORE IN THE WAY OF SUPPORT FOR GUSTY NE WINDS ACROSS
L.A. AND VTU COUNTIES MON NIGHT/TUE. AT THIS POINT...IT APPEARS THAT
WIND ADVISORIES WILL BE NEEDED FOR PORTIONS OF L.A./VTU COUNTIES.
THE LATEST MODELS ALSO SHOW SOME HEIGHT/THICKNESS FALLS AND SOME
COOLING AT 850 MB AND 950 MB. THIS MAY ACTUALLY BRING SOME SLIGHT
COOLING EVEN TO AREAS W OF THE MTNS ON TUE. HAVE KNOCKED A FEW
DEGREES OFF FORECAST MAX TEMPS FOR TUE...ESPECIALLY IN THE VLYS.

.LONG TERM (WED-SAT)...THE UPPER HIGH TO THE SW OF THE REGION WILL
HOLD INTO WED...ALTHOUGH IT WILL BEGIN TO WEAKEN. OFFSHORE FLOW AND
SOME LOCALLY GUSTY WINDS IN THE MORNING WILL TURN ONSHORE IN THE
AFTERNOON. MAX TEMPS MAY BE DOWN A COUPLE OF DEGREES ON
WED...ESPECIALLY NEAR THE COAST. A TROUGH WILL ZIP THROUGH THE PAC
NW LATE WED INTO THU...CAUSING DECENT HEIGHT FALLS ACROSS THE
FORECAST AREA...AND INCREASING ONSHORE FLOW. EXPECT MAX TEMPS TO BE
DOWN SEVERAL DEGREES ON THU...DOWN TO NEAR OR POSSIBLY SLIGHTLY
BELOW NORMAL LEVELS. ANY RAIN WILL REMAIN FAR TO THE NORTH OF THE
AREA. AS THE TROUGH MOVES QUICKLY EWD...HEIGHTS WILL SLOWLY RISE
OVER THE FCST AREA FRI AND SAT...SO EXPECT A GRADUAL WARMING TREND.

&&

.AVIATION...21/1735Z...

AT 1725Z...THERE WAS A INVERSION BASED AT 1700 FEET WITH A TOP OF
3600 FEET AND A TEMP OF 16 CELSIUS.

OVERALL...MODERATE TO HIGH CONFIDENCE IN 18Z TAF PACKAGE. IN
IMMEDIATE SHORT TERM CIG/VSBY RESTRICTIONS CONTINUE AT KPRB AND
KLGB...BUT THESE RESTRICTIONS SHOULD DISSIPATE QUICKLY AFTER 18Z.
FOR THE BALANCE OF TODAY AND TONIGHT...NORTH TO NORTHEAST FLOW
SHOULD KEEP MOST SITES VFR...WITH THE ONLY EXCEPTION EXPECTED TO BE
KPRB WHERE ANOTHER ROUND OF VLIFR CONDS IS EXPECTED (WITH MODERATE
CONFIDENCE).

AS FOR WINDS...THE NORTHERLY FLOW SHOULD PRODUCE SOME MODERATE
LLWS/TURBULENCE AT KSBA THIS EVENING.

KLAX...HIGH CONFIDENCE IN 18Z TAF.

KBUR...HIGH CONFIDENCE IN 18Z TAF. THERE IS A 20% CHANCE OF LIGHT
LLWS/TURBULENCE.

&&

.MARINE...21/920 AM...

FOR THE OUTER WATERS...HIGH CONFIDENCE IN CURRENT FORECAST.
NORTHWEST TO NORTH WINDS WILL INCREASE TO GALE FORCE THIS AFTERNOON
FROM POINT SAL DOWN TO SAN NICOLAS ISLAND...WITH SOLID SMALL CRAFT
LEVEL WINDS NORTH OF POINT SAL. THE GALE FORCE WINDS WILL CONTINUE
THROUGH MONDAY MORNING...BEFORE DIMINISHING SLOWLY TO SMALL CRAFT
LEVELS. BY TUESDAY/WEDNESDAY...WINDS ARE EXPECTED TO BE BELOW
ADVISORY LEVELS.

FOR THE INNER WATERS...MODERATE CONFIDENCE IN WINDS REMAINING BELOW
SMALL CRAFT ADVISORY LEVELS. THERE IS A CHANCE OF WINDS INCREASING
TO SMALL CRAFT LEVELS THIS AFTERNOON/EVENING ACROSS THE WESTERN
SANTA BARBARA CHANNEL AS WELL AS THE NEAR SHORE WATERS FROM POINT
PIEDRAS BLANCAS TO POINT SAL. ALSO THERE IS A CHANCE OF SMALL CRAFT
LEVEL NORTHEAST WINDS TUESDAY MORNING FROM VENTURA SOUTH TO SANTA
MONICA.

&&

.BEACHES...21/920 AM...

A LARGE SWELL WITH A DIRECTION OF 290-300 DEGREES AND A LONG PERIOD
(18 SECONDS) GENERATED BY A DISTANT STORM IN THE GULF OF ALASKA WILL
CONTINUE TO BRING VERY HIGH SURF TO AREA BEACHES TODAY. THE SURF
WILL NOT BE A HIGH AS IT WAS SATURDAY AND THE SURF ACROSS THE LA
BEACHES WILL BE JUST BELOW HIGH SURF CRITERIA. THE SURF AND SWELL
WILL SLOWLY SUBSIDE THROUGH THE DAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
COASTAL FLOOD ADVISORY (SEE LAXCFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...EB/DB
AVIATION/MARINE...RAT
SYNOPSIS...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 21, 6:00 AM PST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN DEC 21 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN DEC 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

LARGE NORTHWEST SWELL WILL CONTINUE ACROSS THE COASTAL WATERS
TODAY. THIS WILL PRODUCE HIGH SURF CONDITIONS ALONG THE CENTRAL
COAST AS WELL AS WEST FACING BEACHES OF VENTURA COUNTY TODAY INTO
TONIGHT. POTENTIAL IMPACTS ALONG THE CENTRAL COAST INCLUDE
SIGNIFICANT BEACH EROSION...AND MINOR COASTAL FLOODING NEAR
TIMES OF MORNING HIGH TIDE.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY
AND TONIGHT.

GALE FORCE NORTHWEST WINDS WILL AFFECT PORTIONS OF THE OUTER WATERS
TODAY AND TONIGHT.

GUSTY NORTH WINDS WILL CONTINUE TO AFFECT THE SANTA YNEZ RANGE...THE
ADJACENT SOUTH COAST OF SANTA BARBARA COUNTY BELOW PASSES AND
CANYONS...THE INTERSTATE 5 CORRIDOR...THE SANTA MONICA
MOUNTAINS...AND PORTIONS OF THE LOS ANGELES AND VENTURA COUNTY
VALLEYS TODAY AND TONIGHT.

* COASTAL FLOOD STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

GUSTY NORTHEAST WIND WILL AFFECT PORTIONS OF LOS ANGELES AND VENTURA
COUNTIES MONDAY THROUGH TUESDAY. IT WILL BECOME WARMER AND VERY
DRY.

GALE FORCE WINDS WILL AFFECT PORTIONS OF THE OUTER WATERS MONDAY
MORNING.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES MONDAY.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Santa Monica Mountains Recreation Area

When
December 21, 11:56 AM PST to 10:56 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the Santa Monica Mountains in Los Angeles county. The RAWS sensor at Malibu Hills reported wind gusts between 65 and 80 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 21, 5:55 PM PST to 7:55 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the mountains of Los Angeles county. The RAWS sensor at Camp Nine reported wind gusts of 59 MPH.

High Wind, Ventura County Mountains

When
December 21, 5:55 PM PST to 7:55 PM PST
Where
Ventura County Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the mountains of Ventura county. Wind gusts up to 60 MPH were reported.

High Wind, Santa Barbara County Mountains

When
December 21, 6:47 PM PST to December 22, 7:47 AM PST
Where
Santa Barbara County Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the south coast of Santa Barbara county. The RAWS sensor at Montecito reported wind gusts between 60 and 80 MPH.

High Wind, Santa Barbara County South Coast

When
December 21, 6:47 PM PST to December 22, 7:47 AM PST
Where
Santa Barbara County South Coast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the south coast of Santa Barbara county. The RAWS sensor at Montecito reported wind gusts between 60 and 80 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553288, 553286, 553287, 553284, 553285.